Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 53, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2008, 4:03 PM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2008, 4:03 PM CDT (21:03 UTC)
- Expired
- May 23, 2008, 4:45 PM CDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Frontier County, NE, Lincoln County, NE
The radar
The North Platte radar (KLNX), 154 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:15 PM CDT | HAIL 0.75 | 14 Ssw Stockville, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 232103 SVRLBF NEC063-111-232145- /O.NEW.KLBF.SV.W.0053.080523T2103Z-080523T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 403 PM CDT FRI MAY 23 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA... THIS INCLUDES THE CITY OF CURTIS... SOUTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 445 PM CDT * AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RED WILLOW RESERVOIR STATE RECREATION AREA...OR 23 MILES SOUTH OF CURTIS...AND MOVING NORTH AT 36 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAYWOOD AND CURTIS BY 435 PM CDT... HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA BY 445 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR FRONTIER COUNTY OF SOUTHWEST NEBRASKA. LAT...LON 4074 10076 4073 10027 4033 10041 4033 10074 TIME...MOT...LOC 2103Z 186DEG 32KT 4036 10065 $$ JWS
1 follow-up statement
000 WWUS53 KLBF 232119 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 418 PM CDT FRI MAY 23 2008 NEC063-111-232145- /O.CON.KLBF.SV.W.0053.000000T0000Z-080523T2145Z/ LINCOLN NE-FRONTIER NE- 418 PM CDT FRI MAY 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR WESTERN FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES... AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 83 MILE MARKER 30...OR 14 MILES SOUTH OF CURTIS...MOVING NORTH AT 37 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 83 MILE MARKER 40 BY 430 PM CDT... MAYWOOD AND CURTIS BY 440 PM CDT... HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA AND 9 MILES WEST OF MOOREFIELD BY 445 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR FRONTIER COUNTY OF SOUTHWEST NEBRASKA. LAT...LON 4074 10076 4073 10027 4033 10041 4033 10074 TIME...MOT...LOC 2118Z 186DEG 32KT 4044 10060 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:32 PM CDT, 31 minutes earlier.
Area forecast discussion, May 23, 3:32 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 332 PM CDT FRI MAY 23 2008 .SYNOPSIS... 996 MB SURFACE LOW DEEPENING OVER NORTHEAST COLORADO WITH INVERTED TROUGH INTO EASTERN WYOMING AND WARM FRONT EAST TO WEST ORIENTED THROUGH CENTRAL KANSAS TRAILING COLD FRONT DRY LINE INTO THE TEXAS PANHANDLE. && .DISCUSSION... MODELS IN FAIR AGREEMENT IN THE NEAR TERM WITH NAM SLIGHTLY FASTER IN EJECTING SHORTWAVE AROUND THE BASE OF UPPER TROUGH THIS EVENING. HAVE USED A BLEND FOR THE FORECAST. VGP FOCUSING ALONG FRONTAL BOUNDARY WHICH IS PROGGED TO LIFT NORTH TODAY WITH LITTLE SIGN OF MOVEMENT THUS FAR. PWS STILL ABOVE NORMAL FOR SEASON AND WARM LAYER ON SOUNDING SIMILAR TO YESTERDAYS ANTICIPATE HEAVY RAIN AGAIN. WILL CONTINUE FLASH FLOOD WATCH THROUGH THE NIGHT WITH REPORTS OF HEAVY RAIN OVER SOUTHERN COUNTIES. MAY HAVE TO EXPAND NORTH THROUGH THE NIGHT. HAVE TRENDED TOWARDS GFS SOLUTIONS FOR QPF FORECAST SYSTEM PROGGED TO LIFT OUT QUICKLY SATURDAY BUT HAVE TRENDED SLOWER WITH THE FORECAST AND RETAINED CHANCES THROUGH SATURDAY NIGHT. ISOLATED SHOWERS POSSIBLE FOR SUNDAY BUT HAVE LEFT DRY FOR NOW. BOUNDARY TO THE SOUTH DRIFTS NORTH SUNDAY NIGHT WITH SCHCS RETAINED. WITH H5 RIDGING INTO NORTHERN PLAINS UPPER LOW OVER NEVADA WILL EJECT ENERGY ACROSS THE RIDGE WITH SCHC PRECIP THROUGH THE BEGINNING OF THE WEEK. && .AVIATION... THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO SEVERE...WILL DEVELOP OVER SOUTHWEST NEB AND NORTHWEST KS THROUGH THE AFTERNOON...AND THEN MOVE NORTHEAST TOWARD THE KLBF TAF SITE. LARGE HAIL AND STRONG/VARIABLE WINDS ARE POSSIBLE. OTHERWISE...SUSTAINED NON THUNDERSTORMS WINDS OF 20-25 KT...WITH GUSTS UP TO 40 KT ARE POSSIBLE THROUGH THE AFTERNOON AT BOTH KLBF AND KVTN. SHOWERS/THUNDERSTORMS WILL PERSIST TILL ABOUT 10Z...BUT LOW LVL CLOUD COVER COULD PERSIST BEHIND THE DEPARTING THUNDERSTORM COMPLEX THROUGH THE MORNING. && .LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ038-057>059-069>071. TORNADO WATCH UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NEZ069>071. && GARNER/POWER
Hazardous weather outlook, May 23, 3:39 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 339 PM CDT FRI MAY 23 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 339 PM CDT FRI MAY 23 2008 /239 PM MDT FRI MAY 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS AREAS GENERALLY EAST OF HIGHWAY 83 THROUGH THE AFTERNOON. LOCALLY HEAVY RAINFALL MAY OCCUR...CAUSING FLASH FLOODING DUE TO BRIEF BUT INTENSE RAINFALL ALREADY ON SATURATED GROUND. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF AN ALLIANCE TO BROKEN BOW LINE. AN AREA OF SURFACE LOW PRESSURE WAS SITUATED OVER EASTERN COLORADO DURING THE EARLY AFTERNOON...WITH A WARM FRONT EXTENDING EAST FROM THE LOW ACROSS NORTHERN KANSAS...AND A TROUGH OF LOW PRESSURE EXTENDING NORTH INTO THE NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THESE BOUNDARIES DURING THE MID TO LATE AFTERNOON...AND THEN SPREAD NORTH TO NORTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE EVENING. STORMS FORMING OVER NORTHWEST KANSAS WILL MOVE NORTH INTO SOUTHWEST NEBRASKA...WITH A THREAT FOR LARGE HAIL AND ISOLATED TORNADOES. ADDITIONAL STORM FORMATION IS POSSIBLE OVER NORTHEAST COLORADO AND THE PANHANDLE. THESE STORMS MAY MOVE NORTHEAST INTO WESTERN NEBRASKA...AND WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND PERHAPS A TORNADO OR TWO. STORMS WILL CONTINUE TO INCREASE IN COVERAGE THROUGH FRIDAY NIGHT...WITH A CONTINUED THREAT FOR SEVERE WEATHER EXPECTED. ANOTHER CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING ACROSS MUCH OF SOUTHWEST AND CENTRAL NEBRASKA...WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. RECENT HEAVY RAINS...AND THE LIKELIHOOD FOR ADDITIONAL INTENSE RAINFALL...COULD EASILY CAUSE FLASH FLOODING. RESIDENTS RESIDING IN THE MODERATE RISK AREA SHOULD BE ON A HIGH STATE OF ALERT THROUGH FRIDAY NIGHT. REVIEW SEVERE WEATHER SAFETY RULES AND LISTEN TO RADIO...TELEVISION...AND NOAA WEATHER RADIO FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE SOUTHWESTERN UNITED STATES...THUNDERSTORMS WILL OCCUR DAILY INTO THE HOLIDAY WEEKEND. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE TO BE POSSIBLE DUE TO ALREADY SATURATED GROUND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY ACROSS WESTERN AND SOUTHWESTERN NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
In the hours before
Local storm report, May 23, 11:43 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1143 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM HEAVY RAIN STOCKVILLE 40.53N 100.38W
05/23/2008 M5.45 INCH FRONTIER NE CO-OP OBSERVER
24 HOUR RAINFALL AMOUNT
&&
JWSLocal storm report, May 23, 2:47 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 12 S STOCKVILLE 40.36N 100.38W
05/23/2008 M1.00 INCH FRONTIER NE PUBLIC
&&
CARMELLocal storm report, May 23, 3:01 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 9 S CURTIS 40.50N 100.51W
05/23/2008 FRONTIER NE LAW ENFORCEMENT
COUNTY ROADS FLOODED AND WASHED OUT. 4.70 INCHES OF RAIN
SINCE MIDNIGHT AND TOTAL RAINFALL OF 7 INCHES REPORTED BY
SPOTTER.
&&
CARMELLocal storm report, May 23, 3:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 10 SSE STOCKVILLE 40.40N 100.31W
05/23/2008 FRONTIER NE LAW ENFORCEMENT
WATER REPORTED OVER COUNTY ROAD WEST OF MEDICINE CREEK BY
LAW ENFORCEMENT. ROAD WAS REPORTED UNDER WATER.
&&
CARMELLocal storm report, May 23, 3:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 10 SW EUSTIS 40.56N 100.16W
05/23/2008 E0.88 INCH FRONTIER NE PUBLIC
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:06 PM CDT | Tornado Warning | LBF | Frontier | 39 min |
| May 23, 3:55 AM CDT | Flash Flood Watch | LBF | Chase, Custer, Frontier, Hayes, Keith, Lincoln and 1 more | 24 hr |
| May 23, 8:07 AM CDT | Flash Flood Warning | LBF | Frontier, Hayes, Lincoln | 9 hr |
| May 23, 2:00 PM CDT | Flash Flood Warning | LBF | Lincoln | 6 hr |
| May 23, 2:26 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 49 min |
| May 23, 3:13 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 47 min |
| May 23, 3:18 PM CDT | Tornado Warning | LBF | Frontier | 27 min |
| May 23, 4:15 PM CDT | Wind Advisory | LBF | Arthur, Chase, Cherry, Deuel, Frontier, Garden and 10 more | 10 hr |
| May 23, 4:31 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 29 min |
| May 23, 4:44 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 46 min |
| May 23, 5:02 PM CDT | Flash Flood Warning | LBF | Frontier, Hayes | 6 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.